Hi there, I am an RN who just had surgery. I had a parathyroidectomy. They told me in recovery that my heart rate dropped so low they had to give me atropine. Working as a floor nurse atropine is only given in some fairly serious situations. Nobody really had much more to say about it then just letting me know it happened. I went home the same day so they didn't seem too worried about it. I am just curious what might have happened? Is this common? Thanks!
edit: I'm 35/F on 25mg of metoprolol succinate
Last edit by Jenna07 on Jul 31
Giving atropine (or robinul) intraoperatively is very common. There are a lot of reasons for bradycardia during surgery and anesthesia, most of which are benign.
Just as an editorial comment, for your recovery staff to even mention it to you was pretty misguided and betrays a significant understanding gap of what goes on in the OR. Causing needless anxiety for so common an issue is doing a disservice to patient care. Not saying you were "freaking out" or anything like that but your concern was unwarranted.
Agree - not professional.
Bradycardia is common during some procedures like some pt's become bradycardic while pulling the sheath. It can happen due to vasovagal response. But as long as its not persistent and you are hemodynamically stable it shouldn't be worrisome, I agree you cannot just say anything being a healthcare professional she should have given a complete background or should have approached the PA/NP/MD to explain it you. Unfortunately this situation exists almost everywhere.
A little too much pressure could have been put around your carotids. I agree with Vagal response
Per the website TOS, no medical advice can be given. You should talk to your medical team if you have questions about your operation or postoperative care.
Must Read Topics